Observational studies have consistently shown an increased risk of upper gastrointestinal bleeding in users of selective serotonin receptor inhibitors (SSRIs), probably explained by their inhibition of platelet aggregation.
Therefore, treatment with SSRIs is often temporarily withheld in patients with peptic ulcer bleeding.
However, abrupt discontinuation of SSRIs is associated with development of withdrawal symptoms in one-third of patients.
Further data are needed to clarify whether treatment with SSRIs is associated with poor outcomes, which would support temporary discontinuation of treatment.
|Treatment with SSRIs was not associated with increased 30-day mortality|
|Alimentary Pharmacology & Therapeutics|
Dr Laursen and colleagues from Denmark investigated if treatment with SSRIs is associated with increased risk of endoscopy-refractory bleeding, rebleeding or 30-day mortality due to peptic ulcer bleeding.
The team performed a nationwide cohort study on prospectively collected data on consecutive patients admitted to hospital with peptic ulcer bleeding in Denmark in the period 2006-2014.
The team examined the association between treatment with SSRIs and outcome following adjustment for pre-defined confounders.
The research team evaluated a total of 14,343 patients.
The researchers found that treatment with SSRIs was not associated with increased risk of endoscopy-refractory bleeding, rebleeding or 30-day mortality.
These findings were supported by sensitivity and subgroup analyses.
Dr Laursen's team concludes, "According to our data, treatment with SSRIs does not influence the risk of endoscopy-refractory bleeding, rebleeding or 30-day mortality in peptic ulcer bleeding."